Chlorpromazine overdose

Definition 
Chlorpromazine poisoning is an overdose of chlorpromazine, an anti-psychotic medication.

Poisonous Ingredient 

Chlorpromazine

Where Found 

Thorazine
Note: This list may not be all inclusive.

Symptoms 

     
  • Body as a whole       o Dry mouth       o Hypothermia (body temperature is lower than normal)       o Incoordination       o Fever       o Tremor       o Stiff muscles in neck or back or muscle spasms       o Urinary hesitancy       o Weakness       o Difficulty swallowing       o excessive salivation       o Convulsions       o Alteration of menstrual patterns  
  • Eyes, ears, nose, and throat       o Nasal congestion       o Blurred vision       o Ulcers on the gums, tongue or in the throat       o Yellow eyes       o Skin rash  
  • Gastrointestinal       o Nausea       o Constipation       o Loss of appetite  
  • Heart and blood vessels       o Low blood pressure (severe)       o Rapid, irregular heartbeat  
  • Nervous system       o Drowsiness       o Coma       o Disorientation

Home Treatment 
DO NOT induce vomiting.

Before Calling Emergency 
Determine the following information:

     
  • Patient’s age, weight, and condition  
  • The name of the product (ingredients and strengths if known)  
  • When it was swallowed  
  • The amount swallowed  
  • If the medication was prescribed for the patient

Poison Control, or a local emergency number 
Call Poison Control or your local emergency number - they will instruct you if it is necessary to take the patient to the hospital. See Poison Control centers for telephone numbers and addresses. If possible, take the container with you to the emergency room.

What to expect at the emergency room 
Some or all of the following procedures may be performed:

     
  • Emptying the stomach (gastric lavage)  
  • Administering activated charcoal  
  • Administering a laxative  
  • Replacing fluid  
  • Giving an antidote  
  • Treating the symptoms

Expectations (prognosis) 
Recovery depends on the nature of the damage done by the overdose. Survival past 2 weeks is usually a good sign, with full recovery taking 4 to 8 weeks.

Johns Hopkins patient information

Last revised: December 8, 2012
by Armen E. Martirosyan, M.D.

Medical Encyclopedia

  A | B | C | D | E | F | G | H | I | J | K | L | M | N | O | P | Q | R | S | T | U | V | W | X | Y | Z | 0-9

All ArmMed Media material is provided for information only and is neither advice nor a substitute for proper medical care. Consult a qualified healthcare professional who understands your particular history for individual concerns.